Pennsylvania, 2001

Damaging Wind and Lightning Strike in Pennsylvania, June 12, 2001

June 12, 2001 · NWS PHI · 2 events in 1 county or zone

A few large trees and brief power interruptions were caused by a severe thunderstorm that moved through the western half of Berks County. In addition to the high winds, lightning struck the roof of a church in Bernville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A few large trees and brief power interruptions were caused by a severe thunderstorm that moved through the western half of Berks County. In addition to the high winds, lightning struck the roof of a church in Bernville. The ensuing fire was contained to the loft area of the roof, but still caused about 50,000 dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 12, 1:10 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 1:10 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT TUE JUN 12 2001

FCST MDL OF CHOICE FOR THIS PKG WILL BE THE AVN AS IT IS HNDLG THE
REMNANTS OF ALLISON THE BEST AND THE ETA/S 12Z RUN IS TRENDING TWD
THE 06Z AVN RUN. THUS WE WILL SLO ALLISON/S ARRIVAL ON THU.

SFC ANLYS SHOWING A STNRY FNT ACRS OUR THE NRN PART OF OUR CWA.
MEANWHL ALF THERE WAS A POCKET OF WARM AIR AT H8 IN ANN ARBOR ALG
WITH A DECENT SHRT WV ALF. THETA E MAX DVLPS OVR WRN PA THIS AFTN
AND NOSES INTO NJ AT 06Z. THESE ALL COME TOGETHER (DEJA VU ALL OVER
AGAIN?) DURG THIS EVE AND TNGT...ESP ACRS THE NRN HALF OF OUR CWA.
BUT UNLIKE LAST NGT...STAB INDICES ARE NOT AS INTENSE. THE DRY AIR
ALF (SKIES ARE BLUER THAN YDA) MOVES OFSHR BY THIS EVE. H5 TEMPS
ALONE WARM ABT 5C FROM LAST NGT AND THE H7-H5 LAPSE RATE IS ONLY ABT
5C/KM. HEL VALUE ARE BLO 150 AND TTS ARE ONLY IN THE MID 40S. FCST
WIND FIELD IS ALSO CONSIDERABLY WKR. FCST PWATS INCR TO NR 2 INCHES.
LCL POP STUDIES GIVE PHL A 50 POP FOR TNGT. WE/LL BUMP THAT UP TO
LIKELY FROM PHL N AND KEEP IN CHC POPS FTHR S. GUID MINS LOOK RSNBL
GIVEN EXPECTED CONVECTION.

WED SHLD PBLY BE OUR FIRST 90/70 DAY OF THE SEASON (OR HOT AND HUMID
IF U PREFER). FCST HEAT INDICES ARE EXPECTED TO GET INTO THE UPR 90S
JUST BLO HEAT ADVY CRIT. WE ARE LEANING TWD THE SLGTLY COOLER AVN
MAV GUID (WHICH IS A COMP BTWN THE FAN AND NGM MOS) GIVEN THE GOOD
JOB ITS DONE THE LAST FEW DAYS. THIS DECISION IS ALSO PREDICATED
UPON THE OVRNGT CONVECTION NOT ONLY COOLING US OFF...BUT ALSO USING
SOME OF THE SUN/S ENERGY TMRW TWD EVAPORATING THE STANDIGN WATER VS
JUST HEATING THE ATMOS.  LAST NGT/S 1/2 TO 1 INCH STORM TOTALS
DIDN/T HURT FOR TDY EITHER. TEMPS ARE NOT RESPONDING AS QUICKLY.
WE WILL BE ISSUING AN SPS SINCE THIS WILL BE THE FIRST HOT AND HUMID
DAY OF THIS SUMMER.

OTHER FACTOR THAT GIVES US SOME UNCOMFORTABILITY IS THE TREMENDOUS
CAPE FCSTS CONTG BY THE ETA. ETA IMPLIES BOUNDARY DOES NOT
COMPLETELY WASH OUT AS SFC WINDS CONVERGE TWD IT IN ITS GRIDDED
FIELDS. THIS WK CONVERGENCE ALSO IS FSCTD IN THE AVN. NGM MOS WIND
FIELDS. ETA COMPLIMENTS THIS WITH A DVLPG THETA E RDG OVR CNTRL PA
AND FCSTG SOME WK SHRT WVS. 2ND DAY IN A ROW IT IS IMPLYING THE
PSBLTY OF PULSE SVR TSRA GIVEN 20C FCSTD DROP IN EQUIV PTNL TEMPS.
ON THE DOWN SIDE ALL THE MDLS HAVE MEAGER POPS. EVEN THE LOCAL POP
STUDY JUST GIVES US ABT A 10 PCT CHC. THUS WE/LL PUT IN A LOW CHC
(MEANING THERE/S A GREATER CHC OF NOTHING HPNG)  OF AN AFTN TSRA FOR
INLD ZONES AND NOT ADD ANY WORDING.

WE/LL KEEP THU NGT DRY AS THERE/S NO FCSTD SHRT WV EXPECTD THIS
PERIOD. GUID MINS AGN LOOK RSNBL.

ON THU ALL THE MDLS TREND TWD THE RMNTS OF ALLISON FTHR TO THE SE VS
THE APLCHN SOLN OF YDA. AVN IS ALSO SLOR THAN THE ETA WITH LIFTING
IT NEWD. THIS IS PRFRD GIVEN ITS BETTER HNDLG SO FAR. GOING A BIT
ABV GUID MAX TEMPS BLVG MDLS ARE OVRDOING THE 4TH PERIOD MSTR. OCEAN
TEMPS ARE GETG TWD 70...SO ITS ASSISTANCE IN HOLDING MAX TEMPS
DOWNWARD IS NOT AS STG AS IT ONCE WAS.

"BETTER" A RELATIVE WORD ONCE WE GET INTO THE EXTDD PERIOD AS H5 RDG
TO THE NE WILL SLO ONCE WAS ALLwISON'S EWD PROG B4 THE WRLYS KICK IN.
LO CONFID ABT THE EXTDD FCST SINCE MED RNG SOLNS THIS FAR OUT HAVE
BEEN VARYING QUITE A BIT.

MAR: NO PBLMS FOR NOW.

.PHI...NONE.

TFG

In the hours before

Special weather statement, Jun 12, 2:15 PM EST, 4 hours 5 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-PAZ067>071-
130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE JUN 12 2001

...HEAT INDEX VALUES RISING INTO THE MID TO UPPER 90S ON WEDNESDAY...

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD EAST OVER THE MID
ATLANTIC STATES INTO WEDNESDAY. AS A RESULT...DAYTIME HIGH
TEMPERATURES ON WEDNESDAY ARE EXPECTED TO RISE TO NEAR OR JUST ABOVE
90 DEGREES FROM CENTRAL NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA...
SOUTH THROUGH THE DELMARVA. ALSO...A SOUTHWESTERLY FLOW WILL
CAUSE HUMIDITY LEVELS TO RISE ACROSS THE REGION. THE HUMIDITY
COMBINED WITH THE VERY WARM TEMPERATURES WILL RESULT IN HEAT INDEX
VALUES IN THE MID TO UPPER 90S ON WEDNESDAY.

HERE ARE SOME HOT WEATHER SAFETY RULES...

-MAKE SURE YOUR HOUSE OR WORKPLACE IN PROPERLY VENTILATED.
-USE FANS FOR COOLING IF AIR CONDITIONING IN NOT AVAILABLE.
-WEAR LIGHT-WEIGHT AND LIGHT-COLORED CLOTHING.
-STAY IN THE SHADE.
-AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY.
-DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES.

ALTHOUGH MOISTURE LEVELS WILL BE JUST AS HIGH ON THURSDAY...
ADDITIONAL CLOUDINESS AND A FLOW OFF OF THE OCEAN WILL HELP KEEP
TEMPERATURES IN THE MID TO UPPER 80S...AND HEAT INDEX VALUES IN THE
LOWER 90S.

TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT WWW.NWS.NOAA.GOV/ER/PHI (IN SMALL LETTERS).

JAQ/TFG
Special weather statement, Jun 12, 2:40 PM EST, 3 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ015>026-PAZ060-067>071-130100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH #407
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEASTERN PENNSYLVANIA...
CENTRAL AND SOUTHERN NEW JERSEY...DELAWARE...AND THE UPPER EASTERN
SHORE OF MARYLAND UNTIL 9 PM EDT. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH...

IN DELAWARE...KENT...NEW CASTLE AND SUSSEX.

IN MARYLAND...CAROLINE...CECIL...KENT...TALBOT AND QUEEN ANNE'S.

IN NEW JERSEY...ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...
CUMBERLAND...GLOUCESTER...MERCER...OCEAN AND SALEM.

IN PENNSYLVANIA...BERKS...BUCKS...CHESTER...DELAWARE...MONTGOMERY...
AND PHILADELPHIA.

THE ADJACENT ATLANTIC COASTAL WATERS OF NEW JERSEY AND DELAWARE...AS
WELL AS THE DELAWARE BAY ARE ALSO INCLUDED IN THIS WATCH.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...HEAVY RAINFALL AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI.

SKYWARN ACTIVATION IS REQUESTED.

JAQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Berks

When
June 12, 6:20 PM EST to 6:40 PM EST
Where
Berks County, Mt Aetna
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
40.417, -76.300

Lightning, Berks

When
June 12, 6:30 PM EST
Where
Berks County, Bernville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253836, 5253837.